Virginia, 2003

Strong Wind in Virginia, November 13, 2003

November 13, 2003 · NWS LWX · 22 events in 22 counties and zones

A strong cold front moved through the region early on the 13th, leaving behind frigid temperatures and strong winds. Widespread damage due to downed trees and power lines resulted.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through the region early on the 13th, leaving behind frigid temperatures and strong winds. Widespread damage due to downed trees and power lines resulted. In Northern Virginia at least two people were injured. In Loudoun county, a student in Sterling was hit by a falling tree while waiting for the school bus, and a Leesburg man was struck by a large falling tree limb. A tractor trailer truck was overturned on Highway 81 in Shenandoah county. The driver was not injured. A poultry house was completely destroyed in Harrisonburg, and a bill board was blown down at the Winchester Regional Airport. At the height of the storm about 150,000 homes and business in Northern Virginia were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 13, 3:31 AM EST, 29 minutes earlier.

Area forecast discussion, Nov 13, 3:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD GALE WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 AM EST THU NOV 13 2003

CERTAINLY EARNING OUR PAY TNGT AS WE AWAIT A TRANSITION FM STILL AND
SULTRY (FOR NOV) TO WINDY AND BCMG MUCH COOLER BY THE END OF TDA. CD
FNT PRSTLY CUTTING ACROSS CWA...AT MDNGT WAS 70 DEGS AT PETERSBURG,
WV. COLDER AIR NOW BEGINNING TO PUSH INTO FAR WRN ZNS - DOWN INTO
L40S IN ERN OH.

GIVEN WARM OVRNGT TEMPS WL RAISE TDAS HIGHS A FEW DEGS...BUT
EMPHASIS WL BE ON FALLING TEMPS THROUGHOUT THE DAY. BIGGER STORY WL
BE WINDY CONDITIONS TDA. HV BEEN ON FENCE AS TO WHETHER THIS WL BE A
HIGH END ADVSRY OR LOW END WRNG. SEE THAT LARGE BRANCHES ARE BEING
REPORTED AS FALLING IN THE CRW CWA...AND EXPECT WE WL XPERIENCE
SIMILAR THIS AFTN. PLAN WL BE TO ISSUE WIND WRNG (SUSTAINED 40+ MPH)
FOR BLUE RDG W...AS WELL AS THE MD COUNTIES BORDERING PA. ELSEWHERE
THE ADVSRY (31-39 MPH) WL BE REISSUED.

AGAIN...W/ CURRENT WARM TEMPS HV TAKEN OUT THE CHC OF SNSH IN THE W
DURG THE MRNG HRS..BUT BLV PSBLTY STILL EXISTS FOR THE AFTN. NO
ACCUM - IT WL MELT ON CONTACT. ELSEWHERE SCT CU.

PRES GRAD REMAINS OVRNGT. 925 MB WINDS STILL PROGGED AT 50 KT IN NE
MD. GRAD RELAXES SLTLY TOWARDS DAWN FRI BUT STILL WL BE BRZY. LOWS
WL RANGE FM L20S IN HIGHLANDS TO M30S DC/ALONG BAY.

WOODY

...LONGER TERM...FRI THRU WED...

BY FRI...DRIER AIR FILTERS IN AS HIGH PUSHES IN FROM W. WHATS LEFT
OF SHSN IN MTNS WILL COME TO AN END BEFORE MID MORNING FRI. MOSUNNY
CONDITIONS EXPECTED. DRY WX AND COOLER TEMPS THRU SAT AS HIGH MOVES
IN. BY SAT AFT...A WEAK UPPER LEVEL SYSTEM PUSHES EAST INTO CWA FROM
MID MISS VALLEY ON ZONAL FLOW. LOW LEVELS ARE PRETTY DRY DUE TO SFC
HIGH CENTERED JUST TO OUR S...BUT MID LVL MOISTURE AND WEAK LIFT
PUSH IN WITH SYSTEM. WILL HAVE PTLY CLDY SKIES SAT AFT THRU SUN
NIGHT.

BY MON...UPPER LEVEL PATTERN STARTS TO CHANGE SIGNIFICANTLY. A RIDGE
BUILDS OVER E COAST AND A SIG TROF FORMS OVER PLAINS IN RESPONSE.
MODELS FCST LOW PRES TO FORM OVER PLAINS AND PUSH IT SLOWLY IN OUR
DIRECTION AS THE PATTERN SLOWLY SHIFTS EWARD. CLDS FROM THIS
DEVELOPING SYSTEM PUSH INTO CWA BY MON. WARM FRONT IS FCST TO PASS
THRU ZONES MON EVE STARTING WAA. BY TUE...ENOUGH MOISTURE IN PLACE
WITH S LOW LVL FLOW THAT SCT SHRA MAY DEVELOP. FROPA EXPECTED TUE
NIGHT AND SCT SHRA EXPECTED WITH ITS PASSAGE.

BY WED...HIGH PUSHES IN FROM THE W SLOWLY CLEARING OUT THE CLDS AND
LEFTOVER PRECIP. GFS HINTS AT BREEZY CONDITIONS BEHIND FRONT WITH
EXITING LOW DEEPENING AND HIGH PRES PUSHING IN.

MMARGRAF

.LWX...
DC...WIND ADVISORY FOR ZONE DCZ001.

MD...HIGH WIND WARNING FOR ZONES MDZ002>007.
WIND ADVISORY FOR ZONES MDZ009>011...MDZ013>014...MDZ016>018.

VA...HIGH WIND WARNING FOR ZONES VAZ021...VAZ025>031.
WIND ADVISORY FOR ZONES VAZ036>042...VAZ050>057.

WV...HIGH WIND WARNING FOR ZONES WVZ048>055.

MARINE...GALE WARNING MD PORTION OF CHES BAY AND TIDAL POTOMAC
RIVER.
Hazardous weather outlook, Nov 12, 11:42 AM EST, 16 hours 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING
THROUGH THE EARLY OVERNIGHT HOURS ACROSS THE ENTIRE AREA. A NARROW
LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO FORM ALONG A
SHARP COLD FRONT. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
A STRONG PUSH OF COLD AIR ASSOCIATED WITH THE COLD FRONTAL PASSAGE
IS FORECAST LATE TONIGHT THROUGH THURSDAY NIGHT. VERY WINDY
CONDITIONS ARE EXPECTED...WITH SUSTAINED WINDS NEAR 30 MPH AND
GUSTS NEARING 55 MPH POSSIBLE THURSDAY AFTERNOON. A WIND ADVISORY
WILL BE POSTED THIS AFTERNOON...WHILE A HIGH WIND WATCH MAY BE
REQUIRED AS WELL.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 strong wind. Local standard time, as filed.

Strong Wind, Frederick

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Frederick forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$7,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Strong Wind, Clarke

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Clarke forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Strong Wind, Shenandoah

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Shenandoah forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Strong Wind, Rockingham

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Rockingham forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Strong Wind, Augusta

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Augusta forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Strong Wind, Nelson

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Nelson forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Strong Wind, Albemarle

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Albemarle forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Strong Wind, Greene

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Greene forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Strong Wind, Madison

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Strong Wind, Orange

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Orange forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Strong Wind, Spotsylvania

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Spotsylvania forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Strong Wind, Stafford

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Stafford forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Strong Wind, King George

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
King George forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Strong Wind, Culpeper

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Culpeper forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Strong Wind, Rappahannock

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Rappahannock forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Strong Wind, Page

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Page forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Warren forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Strong Wind, Fauquier

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Fauquier forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Loudoun

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Loudoun forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Fairfax

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Fairfax forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Strong Wind, Arlington

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Arlington forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Strong Wind, Highland

When
November 13, 4:00 AM EST to 5:00 PM EST
Where
Highland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380015, 5380016, 5380017, 5380018, 5380019, 5380020, 5380021, 5380022, 5380023, 5380024, 5380025, 5380026, 5380027, 5380028, 5380029, 5380030, 5380031, 5380032, 5380033, 5380034, 5380242, 5380243.